Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 43, NWS Lake Charles, LA

December 10, 2022Jasper County, Newton County, Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at Dec 10, 2022, 10:50 PM CST for Jasper County, Newton County, Tyler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2022, 10:50 PM CST (04:50 UTC)
Expired
Dec 11, 2022, 2:00 AM CST
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 132 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2022-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2022-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

079 
WGUS54 KLCH 110450
FFWLCH
TXC241-351-457-110800-
/O.NEW.KLCH.FF.W.0043.221211T0450Z-221211T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1050 PM CST Sat Dec 10 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Jasper County in southeastern Texas...
  Northwestern Newton County in southeastern Texas...
  Central Tyler County in southeastern Texas...

* Until 200 AM CST.

* At 1050 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jasper, Woodville, Newton, Kirbyville, Chester, Town Bluff, Call, 
  Fred, Burkeville, Magnolia Springs, Mt. Union, Roganville, 
  Spurger, Jamestown, Harrisburg, Farrsville, Mayflower, Stringtown, 
  Ivanhoe and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3091 9463 3086 9428 3105 9390 3115 9392
      3117 9359 3085 9363 3052 9389 3065 9457
      3071 9459 3073 9459 3075 9460 3076 9460
      3078 9460 3090 9463

FLASH FLOOD...RADAR INDICATED

$$

Calhoun

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 10, 9:02 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 10, 9:02 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
902 PM CST Sat Dec 10 2022

...New UPDATE, MARINE...

.UPDATE...

Wx map shows cool front from Central TX northeast through the
ArkLaTex, and a prefrontal trough from South Texas through
Southeast Texas & Central Louisiana. Radar showing the bulk of
strong TSRA along the prefrontal trough across Tyler, Northern
Jasper & Newton counties, expected to spread east northeast across
Central Louisiana. Elsewhere, scattered showers and thunderstorms
forming ahead of the trough across Southwest Louisiana and coastal
marine zones. Latest trends and guidance showed this precipitation
moving a little faster than previous forecast, thus the bulk of
the updates this evening and overnight was for the chances and
placement of precipitation. Also outlooked with a Mesoscale
Precipitation Discussion #1150 for training thunderstorms across
Inland Southeast Texas where 2-5" possible through Midnight.

Latest SPC Day 1 Convective Outlook has updated the Marginal Risk
of Severe Thunderstorms to include most areas along and north of
I-10 across Inland Southeast Texas and Central Louisiana

Fog potential not as great this evening as past nights, but still
possible across Southeast Texas/Southwest Louisiana towards the
daybreak hours, with the limiting factor being the convection and
lift ahead of the front. Better chances across Sabine & Calcasieu
Lakes, adjacent marine zones out 20 nm where the marine Dense Fog
Advisory goes from Midnight-10 AM Sunday.

08/DML

&&

.SYNOPSIS...
Issued at 330 PM CST Sat Dec 10 2022

Another wash, rinse, repeat type day in this ongoing abnormally
warm and humid pattern. Morning dense fog has given way to partly
to mostly cloudy skies amid south to southwest winds, with
temperatures in the upper 70s to around 80 degrees (close to 15
degrees above normal in many places). Similar to yesterday, a few
spotty showers have developed beneath capping around 5-7K FT.

Aloft, ridging persists over the Gulf of Mexico, although the
ridge is beginning to weaken some over the NW Gulf as a weak
disturbance in the southern stream approaches the area.

24

&&

.SHORT TERM...
(Tonight through Monday night)
Issued at 330 PM CST Sat Dec 10 2022

The disturbance aloft will continue to progress east into the area
tonight, ushering in a weak cold front (currently poised NW of
the area). Increasing ascent associated with the disturbance and
its attendant cold front should help to mitigate fog development
some tonight, so do not expect the widespread "pea soup" dense fog
that has been occurring with some persistence each night. That
said, patchy to areas of fog will still be possible, mainly across
the southern half of the area, and visibilities could lower to
less than 1 mile at times, especially near bodies of water and
near the coast. Advisories are not anticipated at this time, but
future shifts may need to monitor and reassess potential. Temperatures
will again be well above normal with lows in the lower to middle
60s.

PWATs will steadily increase ahead of the system, peaking near 1.6
inches in advance of the frontal boundary (exceeding the 90th
percentile per SPC Climatology). This along with surface
convergence near the front and upper support provided by the
shortwave will allow showers and thunderstorms to increase during
the evening and especially overnight as the front slips into the
region. Wind fields are not progged to strengthen significantly,
but sharply veering profiles in the lower levels could yield 0-3
KM SRH around 100 M2/S2. CAPE values remain rather modest, maxing
around 1000 J/KG, but should be sufficient in conjunction with the
low level shear to produce a few strong to marginally severe
storms from late this evening through the overnight. SPC continues
to advertise a MRGL risk for severe weather across SE TX/SW LA
north of I-10 through 12Z Sunday, with a MRGL risk for the Day 2
time period (after 12Z Sunday) extending eastward across LA north
of I-10 to account for ongoing strong convection as it moves east
early Sunday. The primary risks with these storms will be isolated
damaging wind gusts. In addition, a few isolated weak tornadoes
could be possible across SE TX into SW LA tonight, but the overall
threat for tornadoes should diminish further east.

Convection will shift east on Sunday, with chances decreasing from
west to east through the afternoon. Slightly drier air will filter
into the region behind the front, but temperatures are expected to
remain above normal. Highs on Sunday will again climb into the
70s, but not quite to the near record levels of recent days.
Overnight temperatures Sunday night will be slightly cooler, with
lows in the upper 50s north to around 60 south.

By Monday, weak ridging will translate over the region aloft,
between the exiting shortwave to the east and a more potent and
larger system taking shape over the western US. Winds will begin
to shift southeasterly as surface high pressure moves east of the
region. Ridging aloft should suppress rain chances on Monday, with
high temperatures climbing into the 70s. Lows Monday night will be
slightly warmer, in the lower to middle 60s, prior to stronger
warm advection pattern that is expected to develop by the start of
the long term period.

24

&&

.LONG TERM...
(Tuesday through next Friday)
Issued at 330 PM CST Sat Dec 10 2022

The long term forecast period starts on Tuesday with our region in
the warm sector of an approaching cold front. SPC has the entire
forecast area under a slight 15% risk for severe storms. It is too
early to know specifics on timing and most likely type of severe
weather, so stay tuned as we get closer to this potential severe
weather event.

By Wednesday morning, the cold front should be moving out of our
forecast area, so the high rain chances of Tuesday and Tuesday night
will be dropping west to east during the day on Wednesday.

Temperatures will also be dropping behind the front, with lows going
from the 40s on Thursday morning into the 30s for next weekend, and
highs going from the 60s on Thursday down into the 50s next weekend.

No precipitation is expected behind the front until possibly next
weekend, but those chances are still less than 20 percent.

15

&&

.AVIATION...
(00Z TAFS)
Issued at 528 PM CST Sat Dec 10 2022

Fairly complex TAF package this issuance. An area of thunderstorms
has begun to develop over eastern Texas along a boundary that will
slowly sag southeastward. This boundary will be the focus for
showers and thunderstorms later tonight after 06Z. In the
meantime, however, areas of ground fog may develop tonight along
and ahead of this boundary. At worst, visibilities are set to drop
to 3 to 5 SM, although a few patches of slightly lower VIS isn't
out of the picture through the morning. Ceilings are set to drop
with the boundary, falling below 500 feet at times after 06Z,
until storms wash through and ceilings can lift again tomorrow
afternoon.

11

&&

.MARINE...
Most high resolution visibility guidance shows areas of fog,
dense at times, to form just after midnight through mid morning
over Sabine and Calcasieu Lakes, and adjacent coastal waters out
20 nautical miles. For this, issued a Dense Fog Advisory for these
areas through 10 AM.

A light to moderate onshore flow can be expected tonight, with
winds becoming more variable Sunday as a weak front slowly drifts
south and stalls near the coast. Otherwise, scattered to numerous
showers and storms will accompany the front tonight into Sunday,
with modest offshore winds developing briefly before returning to
the southeast during the day Monday. A strong disturbance will
approach the area by Tuesday into Wednesday, and this could be
accompanied by stronger winds and higher seas both ahead of and
behind the attendant cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  61  72  57  70 /  90  90  10  10
LCH  64  74  59  72 /  60  80  10  10
LFT  66  77  62  75 /  60  80  20  10
BPT  65  76  61  74 /  60  90  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Dense Fog Advisory from midnight tonight to 10 AM CST Sunday for
     GMZ430-432-450-452.

&&

SHORT TERM...08
LONG TERM....15
AVIATION...11
Hazardous weather outlook, Dec 10, 4:07 PM CST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
407 PM CST Sat Dec 10 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-112215-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
407 PM CST Sat Dec 10 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Patchy to areas of fog will be possible tonight but a weak cold
frontal passage late tonight into Sunday should limit dense fog.

Scattered to numerous showers and storms will develop late this
evening and increase through the overnight hours. There is a
marginal risk of severe storms across southeast Texas and southwest
Louisiana north of I-10, with isolated damaging wind gusts and weak
tornadoes the primary threats. In addition, there is a Marginal Risk
for excessive rainfall that could produce minor flooding of urban and
low lying areas across southeast Texas north of I-10.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and storms will be ongoing Sunday morning as a weak front
moves east through the area. A Marginal Risk for severe weather,
primarily isolated damaging wind gusts, will be possible across
portions of southern and central Louisiana north of I-10.

A strong storm system aloft with an associated surface cold front
will lead to widespread showers and thunderstorms from Tuesday into
Wednesday. At this time, there is a chance that a few of the storms
could be severe with all modes of severe weather possible. Heavy
rains leading to localized flooding will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-112215-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
407 PM CST Sat Dec 10 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Patchy to areas of fog can be expected. A few pockets of dense fog
will be possible but dense fog not expected to be widespread.

Scattered showers and storms are expected to increase late this
evening and overnight as a weak front moves into the area. Stronger
storms will be capable of producing gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of fog will be possible through early next week, mainly from
evening to late morning. By Tuesday into Wednesday, an approaching
strong storm system aloft with an associated surface cold front will
lead to widespread showers and thunderstorms. At this time, there is
a chance that a few of the storms could be severe with all modes of
severe weather possible. Heavy rains will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 10, 8:30 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
830 PM CST Sat Dec 10 2022

TXZ180-110300-
Tyler TX-
830 PM CST Sat Dec 10 2022

...A strong thunderstorm will impact portions of northwestern Tyler
County through 900 PM CST...

At 830 PM CST, Doppler radar was tracking a strong thunderstorm near
Alabama-Coushatta Reservation, or 10 miles west of Woodville, moving
northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodville, Colmesneil and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3097 9442 3073 9429 3065 9457 3086 9462
TIME...MOT...LOC 0230Z 246DEG 19KT 3075 9461

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, Dec 10, 9:33 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
933 PM CST Sat Dec 10 2022

TXZ180-259-260-110415-
Northern Newton TX-Northern Jasper TX-Tyler TX-
933 PM CST Sat Dec 10 2022

...Strong thunderstorms will impact portions of central Tyler,
northwestern Newton and northern Jasper Counties through 1015 PM
CST...

At 933 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pineland to 7 miles northeast of
Alabama-Coushatta Reservation. Movement was east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jasper, Woodville, Colmesneil, Chester, Ebenezer, Rockland, Town
Bluff, Browndell, Farrsville, Mayflower, Harrisburg, Ivanhoe and Sam
Rayburn Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3103 9445 3111 9406 3114 9403 3116 9391
      3117 9358 3118 9353 3090 9386 3064 9454
      3066 9458 3087 9462
TIME...MOT...LOC 0333Z 265DEG 15KT 3118 9392 3077 9459

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, Dec 10, 10:19 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1019 PM CST Sat Dec 10 2022

LAZ041-110500-
Calcasieu LA-
1019 PM CST Sat Dec 10 2022

...A strong thunderstorm will impact portions of southeastern
Calcasieu Parish through 1100 PM CST...

At 1019 PM CST, Doppler radar was tracking a strong thunderstorm
over portions of Calcasieu Parish, including the city of Lake
Charles, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Charles, Lake Charles Regional Airport and Holmwood.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 37 and 40.
 Interstate 210 between mile markers 6 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3008 9322 3011 9326 3018 9328 3027 9307
      3012 9300
TIME...MOT...LOC 0419Z 235DEG 9KT 3012 9317

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Calhoun

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 8:30 PM CSTSpecial Weather StatementLCHTyler30 min
Dec 10, 8:57 PM CSTFlash Flood WarningLCHJasper, Tyler3 hr
Dec 10, 9:33 PM CSTSpecial Weather StatementLCHTyler42 min
Dec 10, 10:57 PM CSTSpecial Weather StatementLCHJasper, Newton33 min
Dec 10, 11:17 PM CSTSpecial Weather StatementLCHNewton58 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.